MAUDE Adverse Event Report: CONMED 4.0MM STERLING OVAL BUR, REDUCED HOOD; BUR ORTHOPEDIC

CONMED 4.0MM STERLING OVAL BUR, REDUCED HOOD; BUR ORTHOPEDIC
Catalog Number H9101RH
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to conmed for evaluation.Visual inspection did not find any significant source of metal particulate from the bur; however, there was damage to the outer sleeve.The bur tip was not likely to have caused the damage which resulted in metal particulates.The most likely cause for this failure is the outer sleeve may have come in contact with some other hard device during use, resulting in metal particular being expelled.A review of the manufacturing documents verified the device was produced per current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.A two-year review of complaint history revealed this incident to be the only complaint for this product family and failure mode.A risk analysis was performed and found this failure mode and occurrence level to be acceptable and consistent with current risk documents.The instructions for use of a compatible handpiece advices the user of the following.Do not use shaver blade or bur if they show any signs of damage.Inspect for bent, dull or damaged blades and burs before each use.Direct contact of the rotating cutting edge of shaver blades and burs with metallic surfaces and/or other hard surfaces such as arthroscopes, cannulas, or other instruments can cause damage to the devices.If contact occur, shaver blades can break, seize, or shed metal particles.Shaver blade or bur should be examined for damage and replaced if necessary.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The conmed sales representative reported on behalf of the user facility that during a subacromial decompression procedure, the h9101rh sterling oval bur split.The procedure was completed with no reported surgical delays.No patient injury reported.Upon gathering additional information, it is unknown if all metal fragments were retrieved since they were so small.The patient did not require additional treatment due to this event.This report is raised on the basis of a reported malfunction with potential for injury with recurrence.

Brand Name
4.0MM STERLING OVAL BUR, REDUCED HOOD
Common Device Name
BUR ORTHOPEDIC
Manufacturer (Section D)
CONMED
11311 concept blvd.
largo FL 33773
MDR Report Key7102062
Report Number1017294-2017-00140
Device Sequence Number1156655
Product Code GFF
UDI-Device Identifier10845854029626
UDI-Public(01)10845854029626(17)220820(10)860275
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2022
Device Catalogue NumberH9101RH
Device Lot Number860275
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2017
Initial Report FDA Received Date12/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1